Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 306, NWS Bismarck, ND

July 24, 2005Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2005, 2:34 PM MDT for Grant County, Morton County, North Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2005, 2:34 PM MDT (20:34 UTC)
Expired
Jul 24, 2005, 3:31 PM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:10 PM MDTHAIL 0.755 Nw New Salem, ND
Jul 24, 3:18 PM MDTHAIL 1.755 W New Salem, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 1:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 242034
SVRBIS
NDC037-059-242130-
/O.NEW.KBIS.SV.W.0306.050724T2034Z-050724T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 430 PM CDT(330 PM MDT)

* AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTHWEST OF GLEN ULLIN...OR ABOUT 37 MILES SOUTHEAST OF
  DICKINSON...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN ULLIN AROUND 350 PM CDT
  9 MILES NORTHWEST OF NEW SALEM AROUND 420 PM CDT

LAT...LON 4697 10201 4698 10199 4698 10128 4698 10128
      4640 10188 4653 10202 4657 10205 4663 10205
      4664 10210 4684 10211

$$

WAA
2 follow-up statements
000 
WWUS53 KBIS 242111
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT SUN JUL 24 2005

NDC037-059-242130-
/O.CON.KBIS.SV.W.0306.000000T0000Z-050724T2130Z/
GRANT ND-MORTON ND-
411 PM CDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT(330 PM
MDT) FOR WESTERN MORTON AND NORTHWESTERN GRANT COUNTIES...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES EAST OF GLEN ULLIN...OR ABOUT 41 MILES WEST OF
BISMARCK...MOVING NORTHEAST AT 40 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING(900 PM MDT SUNDAY EVENING) FOR SOUTHWESTERN NORTH
DAKOTA.

LAT...LON 4697 10201 4698 10199 4698 10128 4698 10128
      4640 10188 4653 10202 4657 10205 4663 10205
      4664 10210 4684 10211

$$

ABELING
000 
WWUS53 KBIS 242131
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
431 PM CDT SUN JUL 24 2005

NDC037-059-242141-
/O.EXP.KBIS.SV.W.0306.000000T0000Z-050724T2130Z/
GRANT ND-MORTON ND-
431 PM CDT SUN JUL 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MORTON AND
NORTHWESTERN GRANT COUNTIES EXPIRED AT 430 PM CDT(330 PM MDT)...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING(900 PM MDT SUNDAY EVENING) FOR SOUTHWESTERN NORTH
DAKOTA.

LAT...LON 4697 10201 4698 10199 4698 10128 4698 10128
      4640 10188 4653 10202 4657 10205 4663 10205
      4664 10210 4684 10211

$$

WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:00 AM MDT, 12 hours 34 minutes earlier.

Area forecast discussion, Jul 24, 2:00 AM MDT, 12 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SUN JUL 24 2005

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
MAIN FORECAST HIGHLIGHT IN THE SHORT TERM IS PRECIP CHANCES THIS
EVENING INTO MONDAY MORNING/AFTERNOON...AND ALSO WILL SEE A NICE
COOLING TREND GOING INTO THE WORK WEEK.

CURRENTLY...PARTLY CLOUDY SKIES WITH MID LEVEL AND HIGH CLOUDS OVER
SOUTHWEST AND SOUTH CENTRAL ND FROM PREVIOUS THUNDERSTORM ACTIVITY
IN SOUTHEASTERN MT LAST NIGHT. MOSTLY CLEAR ELSEWHERE. WILL MONITOR
SATELLITE LOOP AND SURFACE OBS FOR POSSIBLE FOG LATER THIS MORNING
AS THERE WILL BE LIGHT WINDS AND CLEAR SKIES OVER SOME AREAS.

NEXT PRECIP CHANCE WILL BE LATER THIS EVENING THROUGH MONDAY
AFTERNOON. SEVERAL WEAK SHORT WAVES WILL MOVE THROUGH/NEAR THE
FORECAST AREA...ALONG WITH PERIODS OF FAVORABLE UPPER LEVEL
DIVERGENCE AND SFC/NEAR SFC CONVERGENCE. FIRST WAVE MOVES THROUGH
THE SOUTHERN AND CENTRAL ZONES THIS EVENING...THEN ANOTHER LATER
TONIGHT INTO MONDAY MORNING/EARLY AFTERNOON. MODELS CURRENTLY HAVE
ALL PRECIP ACTIVITY ENDING BY LATE MONDAY AFTERNOON...BUT MIGHT SEE
SOME THUNDER ACTIVITY IN THE FAR SOUTH AND SOUTHWEST MONDAY NIGHT.
ALSO...MOSTLY KEPT WX WORDING AT SHOWERS WITH ISOLD THUNDER AS
INSTABILITY IS LIMITED.

PREVIOUS MENTIONED SHORTWAVES ALONG WITH NORTHWEST FLOW WILL DROP
TEMPERATURES WELL BELOW AVERAGE...AROUND 10 TO 15 DEGREES...MONDAY
AND TUESDAY. LOWERED MAX T TUESDAY AS THICKNESS VALUES LOOK TO BE
SIMILAR...IF NOT A LITTLE LOWER IN SOME AREAS...TO MONDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
DRY RIDGING STILL APPEARS TO BE THE RULE...ALONG WITH DEWPOINTS IN
THE 45 TO 55 RANGE. THUS I EXPECT A QUIET AND SEASONABLE PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/RSL
Hazardous weather outlook, Jul 24, 4:07 AM MDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT SUN JUL 24 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251006-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
507 AM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NH

In the hours before

Local storm report, Jul 24, 2:11 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
311 PM CDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             4 E REEDER              46.11N 102.86W
07/24/2005  1.00 INCH        ADAMS              ND   PUBLIC

            FARMER REPORTS HEAVY CROP LOSS

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:58 PM MDTSevere Thunderstorm WarningBISBowman47 min
Jul 24, 1:24 PM MDTSevere Thunderstorm WarningBISAdams70 min
Jul 24, 2:09 PM MDTSevere Thunderstorm WarningBISHettinger, Stark38 min
Jul 24, 3:24 PM MDTSevere Thunderstorm WarningBISOliver52 min
Jul 24, 3:49 PM MDTSevere Thunderstorm WarningBISMorton27 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.